Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Sioux Falls, SD

September 12, 2019Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Sep 12, 2019, 12:37 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2019, 12:37 AM CDT (05:37 UTC)
Expired
Sep 12, 2019, 3:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS53 KFSD 120537
FFWFSD
MNC033-063-120830-
/O.NEW.KFSD.FF.W.0031.190912T0537Z-190912T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1237 AM CDT Thu Sep 12 2019

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Western Jackson County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 330 AM CDT.

* At 1232 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen in far western Cottonwood County. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Windom, Westbrook, Heron Lake, Jeffers, Storden, Okabena and
  Wilder.

Additional rainfall amounts of 1 to 3 inches with locally higher 
amounts expected as heavy rain expands across much of western 
Cottonwood and Jackson counties. In addition, heavy rain will 
increase runoff into creeks and may result in flooding on Highwater 
Creek in western Cottonwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4350 9523 4350 9545 4420 9546 4419 9511
      4411 9509

$$

Schumacher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:52 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 11, 10:52 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Wed Sep 11 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 410 PM CDT Wed Sep 11 2019

Main focus for next 12-24 hours will be on continued convective and
flooding threat across the region. 20Z surface analysis shows warm
front still locked in our far southern CWA, near/just north of Sioux
City. Elevated boundary evident from south central SD, to near Sioux
Falls, into southern MN just north of I-90, where ACCAS is starting
to become a bit more agitated and produce high-based showers and a
few storms. These boundaries expected to lift slowly northward this
evening, in response to wave approaching from the southwest.
Elevated instability does expand northward through the evening in
response, with 1000 J/kg or more reaching the Highway 14 corridor by
late evening. Effective shear in the unstable layer reaches 30+kt,
which could support isolated severe storms. Initial stronger develop
possible east-west along the elevated boundary by mid-evening, but
greater threat of strong storms comes with the north-south line
expected to develop ahead of the wave late evening into the
overnight hours.

Locally heavy rainfall rates will again be a concern as well, with
precipitable water values nearing 2 inches. Latest model consensus
points to western/northern parts of the CWA being the primary focus
for the heaviest rainfall through tonight, and after coordination
with neighboring offices and WPC, earlier expanded the Flash Flood
Watch to cover all of our northwestern counties, and trimmed a bit
from our far southeast where rainfall last night was not quite as
heavy, and additional rainfall more likely to remain less than an
inch on average.

For Thursday, main upper trough slowly swings eastward into the
Dakotas, pushing a cold front eastward across the forecast area.
This will keep a chance of storms across mainly our eastern counties
ahead of the front, with a few stronger storms still possible in the
afternoon as instability increases in the warm sector, though
strongest shear remains displaced along/behind the boundary, so area
highlighted by SPC across mainly the eastern two tiers of counties
seems reasonable.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 410 PM CDT Wed Sep 11 2019

With focus on next 24 hours, spent little time addressing the mid-
late portions of the forecast period. Fortunately, it looks like the
active pattern will shift out of the area by Friday, which will be a
cool and breezy day in the wake of the departing upper trough. Upper
flow pattern then turns quasi-zonal transition to modest ridging by
early next week. This should bring a warming trend back to the
region through the weekend and early next week, with a chance of
storms ahead of a weak boundary Saturday afternoon/evening.

Seasonably mild conditions continue through the end of the forecast
period, and weather could become more unsettled again by the middle
of next week as another deep trough begins to swing through the
Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019

Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT Thursday for SDZ038>040-050-
     052>071.

MN...Flash Flood Watch until 7 AM CDT Thursday for MNZ071-072-080-081-
     089-097-098.

IA...Flash Flood Watch until 7 AM CDT Thursday for IAZ001-002-012-020-
     031.

NE...Flash Flood Watch until 7 AM CDT Thursday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Sep 11, 5:55 AM CDT, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 AM CDT Wed Sep 11 2019

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
121100-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Union-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. If storms develop, they will do so rapidly, and could
quickly become severe. Storms through early evening would contain a
threat for large hail up to golf ball size and winds to 70 mph, and
an isolated tornado will be possible. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

By late afternoon, isolated to scattered thunderstorms could begin
to develop near and south of Interstate 90. If storms develop, they
will do so rapidly, and could quickly become severe. Storms through
early evening would contain a threat for large hail up to golf ball
size and winds to 70 mph, and an isolated tornado will be possible,
especially south of Interstate 90. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

SDZ053-054-058-121100-
Sanborn-Miner-Aurora-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for east central South Dakota and
south central South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. Storms will become more widespread by later in the
evening and continue through early overnight hours. Storms through
evening would contain a threat for large hail up to half dollar size
and winds to 70 mph. By later evening and into the overnight, a line
of storms will again approach from the west, with the main threat
for damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and midnight.

MNZ071-072-SDZ038>040-052-057-121100-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms could begin to develop by late
afternoon, with increasing chance for storms during the evening hours.
Storms will have potential for large hail up to half dollar size and
winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 2 am.

In the hours before

Local storm report, Sep 11, 10:00 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
09/11/2019                   DAVISON            SD   LAW ENFORCEMENT

            WATER COVERING SEVERAL ROADS IN TOWN.
            SEVERAL VEHICLE STALLED IN RISING WATERS.

&&
Local storm report, Sep 11, 11:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       2 N MITCHELL            43.76N 98.03W
09/11/2019  M2.90 INCH       DAVISON            SD   ASOS

            2 HOUR RAINFALL TOTAL.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:12 PM CDTFlash Flood WarningFSDMurray, Pipestone4 hr
Sep 12, 12:29 AM CDTFlash Flood WarningFSDNobles, Rock3 hr
Sep 12, 1:03 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 12, 1:03 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 12, 2:32 AM CDTAreal Flood WarningFSDMurray, Pipestone11 hr
Sep 12, 3:28 AM CDTAreal Flood WarningFSDNobles, Rock10 hr
Sep 12, 3:48 AM CDTAreal Flood WarningFSDCottonwood10 hr
Sep 12, 4:44 AM CDTRiver Flood WarningFSDRock5 days
Sep 12, 7:14 AM CDTRiver Flood WarningFSDLyon5 days
Sep 12, 7:44 AM CDTRiver Flood WarningFSDRock21 days
Sep 12, 9:15 AM CDTRiver Flood WarningFSDRock60 hr
Sep 12, 1:24 PM CDTAreal Flood WarningFSDCottonwood, Murray, Nobles, Pipestone, Rock24 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.